Wisconsin, 2024

Hail in Wisconsin, May 18, 2024

May 18, 2024 · NWS ARX · 17 events in 5 counties and zones

Scattered storms formed across portions of western Wisconsin during the late afternoon of May 18th and moved east into central Wisconsin throughout the evening. These storms produced large hail with several reports up to 2 inches in diameter, especially across portions of Clark, Taylor, Jackson and Trempealeau counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$164,000
Crop damage
$755,000
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

Scattered storms formed across portions of western Wisconsin during the late afternoon of May 18th and moved east into central Wisconsin throughout the evening. These storms produced large hail with several reports up to 2 inches in diameter, especially across portions of Clark, Taylor, Jackson and Trempealeau counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at May 18, 1:17 PM CST, 1 hour 17 minutes earlier. Its key messages:

  • A lower end risk for a few strong/marginally severe storms exists across central WI through early this evening (4 to 8 pm), with hail/gusty winds the primary hazards.
  • Another round of thunderstorms Sunday night into Monday
  • Increasing confidence for severe thunderstorms on Tuesday afternoon across the region. Best chances south of I90.
Area forecast discussion, May 18, 1:17 PM CST, 1 hour 17 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
217 PM CDT Sat May 18 2024

.KEY MESSAGES...

- A lower end risk for a few strong/marginally severe storms
  exists across central WI through early this evening (4 to 8
  pm), with hail/gusty winds the primary hazards.

- Another round of thunderstorms Sunday night into Monday

- Increasing confidence for severe thunderstorms on Tuesday
  afternoon across the region. Best chances south of I90.

&&

.DISCUSSION...
Issued at 213 PM CDT Sat May 18 2024

Late this afternoon:

A cold front was progressing into the Upper MS Valley this afternoon
in conjunction with a mid-level trough ejecting northeast from the
North Dakota/Manitoba border region. With the stronger synoptic lift
passing to the north with the wave, convective initiation will be
tied to surface heating and low-level convergence along the front.
CAMs/HREF generally indicate the higher chances for storms late this
afternoon/early evening across central/northern Wisconsin, with more
isolated convection possible farther south where lift is weaker and
mid-levels slightly warmer. Some of the differences in the CAM
output likely are related to the degree of low-level moisture within
the narrow instability axis ahead of front and depth of boundary
layer mixing, with the lower dew points/stronger mixing solutions
(such as the HRRR) verifying best as of early afternoon.

The 18.12Z HREF shows some clustering in the UH fields, particularly
across central into northern Wisconsin, where the risk of a few
strong to severe storms is highest. However, again, the caveat is
that quite a few of the HREF members are verifying too high with
boundary layer moisture, so the overall magnitude of this event
looks quite marginal. That said, although the stronger deep layer
shear lags the front, effective shear of 25 to 35 kts, combined with
1000-1500 J/kg MLCAPE and steep low/mid-level lapse rates would
support small to marginally severe hail with initial more intense
updrafts and strong wind gusts with more robust storms, especially
north and east of I-94. Storms will quickly exit by 8-9 pm as the
front moves through.

Overview: An active and progressive period of weather over the next
week. Severe Thunderstorms Possible Tuesday.

Broad troughing across the North American Rockies starts this period
off this afternoon. This trough is expected to deepen as it drops
south across the western CONUS through the rest of the weekend. As
it does, SW flow takes hold across the CONUS with a downstream
elongated ridge across the Appalachians. This SW flow will allow
PWATs to climb above 1.25 inch on Monday and closer to 1.5 inches on
Tuesday (near the climatological max for May 21 DVN sounding). A
shortwave trough ejects from the Rockies Tuesday morning as a
leeside Colorado Low develops and lifts NE through the Central
Plains. This trough takes on a negative tilt as the surface low is
expected to deepen quickly into a seasonably strong low. This brings
Tuesday as the day to watch this forecast period for the potential
of severe weather. After Tuesday, the upper-level pattern becomes
temporarily more zonal and progressive with another upstream trough
dropping south along the West Coast. This trough moves inland across
the northern Rockies Thursday and through the Northern Plains Friday
through Saturday bringing another surface low and chance for
widespread precipitation somewhere along the Upper Midwest.
Variability among the medium range guidance will bring low chance
PoPs Friday afternoon through Saturday, but expect the timing to
become more precise with time this upcoming week.

This evening: Clearing and Seasonable

Surface trough and associated cold front shift east of the local area
this evening lending to clearing skies and lighter winds. Winds
likely won't go completely calm as we remain between a passing
surface low to the north and increasing surface high pressure to the
south. Winds 1 to 2kft off the surface will still remain 30 to 40
mph from the west so it's possible a few gusts (20mph or so) could
reach the surface late this evening before the boundary layer
decouples.

Sunday through Monday: Increasing Clouds Sunday, Thunderstorms
Sunday Night and Monday

High pressure on Sunday morning will bring clear skies for the first
half of the day; however, as warm air advection and isentropic
ascent increase Sunday afternoon from the west, clouds will begin to
increase. Did decrease PoPs for Sunday evening this shift as
upstream convection will likely hinder precip chances until the
better synoptic forcing movings in overnight Sunday into Monday. On
Monday morning, shortwave is progged to be right overhead with
ongoing showers and thunderstorms across the area. By Monday
afternoon, MLCAPE increases  around 750 to 1200 J/kg by Monday
afternoon, so will keep thunderstorm chances in the forecast, but
the shear values look too low at this time for any organized severe
weather threat.

Tuesday: Seasonably Strong Low Pressure. Severe Thunderstorms
Possible

A potent negatively tilted trough and seasonably strong surface low
pressure system are expected to lift NE from the Central Plains into
the Upper Midwest Tuesday, bringing severe thunderstorm chances
along with it. Latest deterministic models bring the surface low as
deep as low as the mid 980s (ECMWF) with their ensemble means
starting to catch on bringing the low into the mid 990mb. SPC has
introduced a Day 4 15 and 30% chance locally across our area, with
the best chances south of I90 at this time. PWATs climbing around
1.5 inches would be near the climatological max for DVN sounding on
May 21, so quite a moist airmass.

As far as instability goes, mean Canadian Ensemble has remained an
outlier on the high side, with mean sfc based CAPE in the 2500-3000
J/kg range, where as the GEFS and EPS solutions (while still
elevated) remain in the 1000-1500J/kg range. With the sfc low
favored to pass to the W of our local area, we are favored to remain
in the warm sector where surface dewpoints in excess of 60F across
our area and in the mid to upper 60s across NE Iowa. At this time it
seems like wind would be the primary hazard as the threat evolves
with time, but initial development of isolated storms could pose a
tornado or hail threat. Continue to monitor forecast updates.

&&

.AVIATION /18Z TAFS THROUGH 18Z SUNDAY/...
Issued at 1235 PM CDT Sat May 18 2024

VFR conditions are expected through the TAF period at LSE/RST. A
cold front is passing through the local area from west to east
this afternoon. This cold front will pass through RST around 19Z
and LSE around 21Z. There is a small chance (10%) for a shower
or perhaps a thunderstorm west of the Mississippi this
afternoon, but the better chances (20 to 60% will remain east
of the river and north of I90, with the best chances (40 to
60%) across Clark and Taylor counties and north and eastward in
Wisconsin (Neilsville to Medford). Thunderstorm chances vacate
the local area by 23-24Z this afternoon with clearing skies
through the rest of the period.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.

&&

DISCUSSION...JM/JAW
AVIATION...JAW
Hazardous weather outlook, May 18, 12:11 PM CST, 2 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
111 PM CDT Sat May 18 2024

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-192215-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
111 PM CDT Sat May 18 2024

This Hazardous Weather Outlook is for portions of southeast
Minnesota...northeast Iowa and southwest into central Wisconsin.

.DAY ONE...This Afternoon and Tonight

Isolated to scattered thunderstorms are expected, primarily
between 4 pm and 8 pm. A few strong to severe storms are
possible, especially near and north of Interstate 94. Hail up to 1
inch and strong winds are the primary hazards.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Periodic thunderstorm chances Sunday night through Tuesday night.
The potential exists for severe thunderstorms and locally heavy
rain, especially Tuesday, but timing and placement of the severe
weather risk will be refined through the weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation likely will not be needed this afternoon, but
any hail or wind reports are appreciated.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

In the hours before

Special weather statement, May 18, 2:32 PM CST, 2 minutes before
Special Weather Statement
National Weather Service La Crosse WI
332 PM CDT Sat May 18 2024

WIZ017-029-033-034-182100-
Jackson WI-Taylor WI-Trempealeau WI-Clark WI-
332 PM CDT Sat May 18 2024

...A STRONG THUNDERSTORM WILL IMPACT CLARK...NORTHERN JACKSON...
TAYLOR AND NORTHEASTERN TREMPEALEAU COUNTIES THROUGH 400 PM CDT...

At 328 PM CDT, Doppler radar was tracking a strong thunderstorm near
Strum, or 10 miles north of Whitehall, moving northeast at 30 mph.
There are additional strong storms further north of this storm which
are currently moving into western portions of Clark and Taylor
counties.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This strong thunderstorm will be near...
  Osseo around 335 PM CDT.
  Price around 345 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
central and north central Wisconsin.

&&

LAT...LON 4512 9004 4512 9020 4503 9020 4503 9031
      4439 9032 4423 9143 4460 9138 4460 9092
      4538 9092 4538 9005
TIME...MOT...LOC 2028Z 238DEG 27KT 4452 9129

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

JSB

The radar

The La Crosse radar (KARX), 82 km away, was scanning. The volume nearest the first event began at 20:34 UTC.

Open the radar archive at this moment

Event by event

17 hail. Local standard time, as filed.

Hail, Trempealeau

When
May 18, 2:34 PM CST
Where
Trempealeau County, 1.38 mi S of Osseo
Measured
1.75 in hail
Property damage
$27,000
Crop damage
$280,000
Reported by
Public
Coordinates
44.560, -91.220

The public reported of half dollar to golf ball sized hail 1 mile south of Osseo.

Hail, Jackson

When
May 18, 2:45 PM CST
Where
Jackson County, 0.69 mi S of Requa
Measured
0.75 in hail
Reported by
Public
Coordinates
44.570, -91.130

The public reported 0.75 inch hail approximately 1 mile south of Requa.

Hail, Jackson

When
May 18, 2:54 PM CST
Where
Jackson County, 2.02 mi SE of Price
Measured
1.5 in hail
Crop damage
$115,000
Reported by
Public
Coordinates
44.560, -91.020

The public reported ping pong ball sized hail in northwestern Jackson county.

Hail, Trempealeau

When
May 18, 3:06 PM CST
Where
Trempealeau County, 0.99 mi E of Blair
Measured
1 in hail
Reported by
Public
Coordinates
44.300, -91.210

The public reported quarter sized hail 1 mile east of Blair.

Hail, Taylor

When
May 18, 3:19 PM CST
Where
Taylor County, 0.84 mi NE of Chelsea
Measured
2 in hail
Property damage
$137,000
Crop damage
$360,000
Reported by
Public
Coordinates
45.290, -90.310

The public reported 2 inch diameter hail in the town of Chelsea. The report was relayed via Facebook.

Hail, Taylor

When
May 18, 3:31 PM CST
Where
Taylor County, 0.69 mi N of Westboro
Measured
0.75 in hail
Reported by
Public
Coordinates
45.360, -90.300

The public reported 0.75 inch hail in Westboro. Reported via mPING.

Hail, Clark

When
May 18, 3:36 PM CST
Where
Clark County, 0.85 mi SE of Neillsville
Measured
0.88 in hail
Reported by
Public
Coordinates
44.560, -90.590

The public reported nickel sized hail in Neillsville.

Hail, Taylor

When
May 18, 3:37 PM CST
Where
Taylor County, Rib Lake
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
45.320, -90.200

A trained spotter reported quarter sized hail in Rib Lake.

Hail, Jackson

When
May 18, 3:42 PM CST
Where
Jackson County, 1.48 mi E of Vaudreuil
Measured
0.88 in hail
Reported by
Public
Coordinates
44.300, -90.850

The public reported nickel sized hail on the northeast side of Black River Falls.

Hail, Jackson

When
May 18, 3:43 PM CST
Where
Jackson County, 0.69 mi N of Alma Center
Measured
0.75 in hail
Reported by
Public
Coordinates
44.440, -90.920

The public reported 0.75 inch hail in Alma Center. Report was relayed via mPING.

Hail, Clark

When
May 18, 3:54 PM CST
Where
Clark County, 0.49 mi E of Lake Arbutus
Measured
1 in hail
Reported by
Public
Coordinates
44.430, -90.690

The public reported quarter sized hail at the north side of Lake Arbutus. The hail lasted for about 1 minute.

Hail, Taylor

When
May 18, 4:06 PM CST
Where
Taylor County, 0.69 mi S of Rib Lake
Measured
1.25 in hail
Reported by
Public
Coordinates
45.310, -90.200

Half dollar sized hail was reported by the public 1 mile south of Rib Lake.

Hail, Clark

When
May 18, 4:30 PM CST
Where
Clark County, 2.07 mi N of Dorchester
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
45.030, -90.330

A trained spotter reported quarter sized hail 2 miles north of Dorchester.

Hail, Taylor

When
May 18, 4:45 PM CST
Where
Taylor County, 4.03 mi SE of Stetsonville
Measured
0.88 in hail
Reported by
Public
Coordinates
45.040, -90.260

The public reported nickel sized hail 4 miles southeast of Stetsonville.

Hail, Taylor

When
May 18, 4:48 PM CST
Where
Taylor County, 2.81 mi S of Goodrich
Measured
1 in hail
Reported by
Public
Coordinates
45.130, -90.060

The public reported quarter sized hail approximately 3 miles south of Goodrich.

Hail, Richland

When
May 18, 6:10 PM CST
Where
Richland County, 2.51 mi W of Five Pts
Measured
1.25 in hail
Reported by
Public
Coordinates
43.320, -90.650

The public reported half dollar sized hail about 3 miles west of Five Points.

Hail, Richland

When
May 18, 6:22 PM CST
Where
Richland County, Boaz
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
43.330, -90.530

Law enforcement reported quarter sized hail in Boaz.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2024Every state in 2024This day in weather historyWarnings in Wisconsin, May 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1177321, 1177328, 1177350, 1177351, 1177354, 1177356, 1177357, 1177358, 1177363, 1177367, 1177370, 1177385, 1177409, 1177411, 1177410, 1177412, 1177415.